Kansas, 2024Damaging Winds in Kansas, August 14, 2024
August 14, 2024 · NWS DDC · 2 events in 2 counties and zones
An eastward moving broken line of Severe Thunderstorms developed along a surface trough of low pressure, intersected by a stationery surface frontal boundary, between about 4 and 7 pm August 14th. Although wind gusts were not recorded by instrument, the downed power pole south of Radium and the multiple downed trees in Ashland implied winds in excess of 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An eastward moving broken line of Severe Thunderstorms developed along a surface trough of low pressure, intersected by a stationery surface frontal boundary, between about 4 and 7 pm August 14th. Although wind gusts were not recorded by instrument, the downed power pole south of Radium and the multiple downed trees in Ashland implied winds in excess of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 1:17 PM CST, 2 hours 28 minutes earlier. Its key messages:
- There is a 30-50% chance for strong to marginally severe thunderstorms late this afternoon and evening.
- Seasonal temperatures are expected into the early part of the weekend.
Area forecast discussion, Aug 14, 1:17 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
217 PM CDT Wed Aug 14 2024
.KEY MESSAGES...
- There is a 30-50% chance for strong to marginally severe
thunderstorms late this afternoon and evening.
- Seasonal temperatures are expected into the early part of the
weekend.
&&
.DISCUSSION...
Issued at 200 PM CDT Wed Aug 14 2024
WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains downstream of a shallow upper level trough of
low pressure pushing eastward through the Colorado Rockies. Near the
surface, a lee side trough of low pressure remains anchored from
northwest Kansas southwestward into southeast Colorado.
Thunderstorm chances (30-50%) pick back up late this afternoon into
early evening as the SREF shows an upper level trough of low pressure
transitioning eastward through the Northern Plains with a series of
associated H5 vort maxima passing through the high plains of
northeast Colorado/southwest Nebraska. As the system approaches, a
weak surface low in northwest Kansas is still projected to lift
northeast into Nebraska with an attendant trough axis shifting slowly
east across southwest Kansas by late afternoon. Meanwhile, a prevailing
southeasterly upslope flow will continue to support pooling moisture
ahead of the advancing trough axis with surface dewpoints well up
into the mid/upper 60s(F) to near 70F, providing sufficient instability
with MUCAPE values in excess of 1000 to 1500 J/kg. Despite a modest
at best west-southwest flow aloft (30-40kt) helping limit more favorable
deep layer shear, steepening low/mid-level lapse rates within a corridor
of increased low level convergence in vicinity of the trough axis
will set the stage for diurnally driven isolated to widely scattered
thunderstorm development, such as indicated by the latest CAMs. The
best chance for any appreciable rainfall will be across portions of
central Kansas and eastern southwest Kansas where the HREF paints
a 30-50% probability of 6-hr QPF exceeding a tenth of an inch by
late evening. A less active pattern is then expected into the early
part of the weekend as ridging aloft building in across the Intermountain
West begins to edge into the Western High Plains based on medium range
ensembles.
Near normal temperatures are forecast tonight as slightly cooler air
begins to spread into western Kansas behind a weak frontal passage
projected by daybreak Thursday morning. With the latest HREF indicating
a 50-70% probability of temperatures dropping below 70F in west central
and extreme southwest Kansas to less than a 10% probability of below
70F in south central Kansas, look for widespread lows in the mid/upper
60s(F) for much of the area with the lower 70s(F) in south central
central Kansas. A weak frontal passage early Thursday morning will
result in a slight drop in high temperatures later in the afternoon
as slightly cooler air spreads into western Kansas. The HREF shows
a widespread 90% probability of afternoon highs nudging above 90F.
Widespread afternoon highs are expected to continue through Friday
and Saturday as ridging aloft approaches from the west.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1117 AM CDT Wed Aug 14 2024
Isolated to widely scattered thunderstorms will be possible across
central and portions of southwest Kansas late afternoon into early
evening, potentially affecting the vicinity of KHYS and KDDC. Otherwise,
widespread VFR conditions will prevail in vicinity of all TAF sites
through early Thursday. Moderately gusty southwest winds through late
afternoon are expected to subside this evening while becoming more
westerly overnight as a lee side trough of low pressure pushes east
through southwest/central Kansas.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 14, 3:17 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Wed Aug 14 2024
KSZ030-031-043>046-061>066-074>081-084>090-150930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Wed Aug 14 2024 /317 AM MDT Wed Aug 14 2024/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A few of the thunderstorms this afternoon and evening could be
marginally severe with winds as high as 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated severe thunderstorms with large hail can't be ruled out
Thursday and Friday evenings, especially along the southern tier
of Kansas from Liberal to Pratt.
.SPOTTER INFORMATION STATEMENT...
A few storm spotters may be needed late this afternoon and
evening.
Thunderstorm Wind, Stafford
- When
- August 14, 3:45 PM CST
- Where
- Stafford County, 5.18 mi W of Quivira Refuge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.087, -98.895
Thunderstorm wind damage cause resulted in a downed power pole at the intersection of NW 80th Avenue and 90th Street.
Thunderstorm Wind, Clark
- When
- August 14, 5:44 PM CST
- Where
- Clark County, Ashland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -99.770
Emergency Manager reported multiple trees down and building damage in Ashland. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024$211,000 · 62 kt wind · 12 events
- Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 20241 injured · 74 kt wind · 33 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209261, 1209263.